Format

Send to

Choose Destination
Clin Toxicol (Phila). 2015 Jul;53(6):545-50. doi: 10.3109/15563650.2015.1036279. Epub 2015 Apr 22.

Tramadol overdose causes seizures and respiratory depression but serotonin toxicity appears unlikely.

Author information

1
Department of Clinical Toxicology and Pharmacology, Calvary Mater Newcastle, and School of Medicine and Public Health, The University of Newcastle , Newcastle, NSW , Australia.

Abstract

CONTEXT:

Tramadol is a commonly used centrally acting analgesic associated with seizures and suspected to cause serotonin toxicity in overdose.

OBJECTIVE:

This study sought to investigate the effects of tramadol overdose, and included evaluation for serotonin toxicity based on the Hunter Serotonin Toxicity Criteria where the seven clinical features of spontaneous clonus, inducible clonus, ocular clonus, agitation, diaphoresis, tremor and hyperreflexia are examined for in all patients taking serotonergic medications; seizures and central nervous system depression.

MATERIALS AND METHODS:

This was an observational cases series based on a retrospective review of tramadol overdoses (> 400 mg) admitted to a tertiary toxicology unit from November 2000 to June 2013. Demographic details, information on ingestion (dose and co-ingestants), clinical effects, complications (seizures, serotonin toxicity and cardiovascular effects) and intensive care unit (ICU) admission were extracted from a clinical database.

RESULTS:

There were 71 cases of tramadol overdose (median age: 41 years, range: 17-69 years; and median ingested dose: 1000 mg, interquartile range [IQR]: 800-2000 mg). Seizures were dose related and occurred in 8 patients, one of them co-ingested a benzodiazepine compared with 16 patients without seizures. There were no cases of serotonin toxicity meeting the Hunter Serotonin Toxicity Criteria. Tachycardia occurred in 27 and mild hypertension occurred in 32. The Glasgow Coma Score was < 15 in 29 and < 9 in 5 patients; three co-ingested tricyclic antidepressants and two tramadol alone (3000 mg and 900 mg). Respiratory depression occurred in 13, median dose: 2500 (IQR: 1600-3000) mg which was significantly different (p = 0.003) to patients without respiratory depression, median dose: 1000 (IQR: 750-1475) mg. Eight patients were admitted to ICU, five due to co-ingestant toxicity and three for respiratory depression.

DISCUSSION:

Tramadol overdose was associated with a significant risk of seizures and respiratory depression in more severe cases, both which appear to be related to the ingested dose. There were no cases of serotonin toxicity, while opioid-like effects and adrenergic effects were prominent.

CONCLUSION:

Tramadol overdose is associated with seizures and respiratory depression, but is unlikely to cause serotonin toxicity.

KEYWORDS:

Overdose; Poisoning; Respiratory depression; Seizure; Tramadol

PMID:
25901965
DOI:
10.3109/15563650.2015.1036279
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center